Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 51, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 18, 2003, 8:52 AM CDT for Jefferson County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 8:52 AM CDT (13:52 UTC)
- Expired
- May 18, 2003, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 181352 FFWBHM ALC073-182000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 852 AM CDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN ALABAMA * UNTIL 300 PM CDT * AT 835 AM CDT...EMERGENCY MANAGEMENT REPORTED A FLASH FLOOD NEAR FULTONDALE AS FIVE MILE CREEK WAS REPORTED AS RISING RAPIDLY AND FLOODING LOW LYING AREAS NEAR US HIGHWAY 31. TWO TO FOUR INCHES OF RAIN FELL ACROSS THE AREA OVERNIGHT...MAKING THE GROUND SATURATED. EXCESSIVE RUNOFF FROM ADDITIONAL HEAVY RAINFALL TODAY WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3346 8725 3329 8698 3362 8657 3382 8682 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:20 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 18, 7:20 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 AM CDT SAT MAY 17 2003 HAVE UPDATED TO INCLUDE FFA ACROSS CENTRAL PORTIONS OF FORECAST AREA. RAINFALL HAS PERSISTED IN THE AREA...AND HAS NOT SHIFTED TO THE EAST AND DECREASED AS EXPECTED. WITH ADDITIONAL RAIN CONTINUING TO DEVELOP AND SPREAD NORTHEAST FLASH FLOODING A DEFINITE POSSIBILITY. NORTHWEST SECTIONS REMAIN RAIN FREE AT THIS TIME... BUT IF REDEVELOPMENT OCCURS THAT AREA NEXT SHIFT MAY NEED TO EXTEND WATCH TO COVER NORTHWEST COUNTIES OF CWA. .BHM...FLASH FLOOD WATCH TODAY ALZ017>021-023>028-030>036-039>041- 182300-
Hazardous weather outlook, May 18, 7:20 AM CDT, 1 hour 32 minutes before
ALZ011>015-017>050-181445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 720 AM CDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... THE UPPER LEVEL LOW TO OUR WEST RESPONSIBLE FOR THE RAIN AND THUNDERSTORMS OF THE LAST SEVERAL DAYS IS EXPECTED TO WEAKEN AS IT GRADUALLY SLIDES TO THE CENTRAL GULF COAST. HOWEVER...DUE TO THE ABUNDANT MOISTURE...HEAT OF THE DAY...AND THE PROXIMITY OF THE UPPER LEVEL LOW...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE FORECAST AREA...MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 59 CORRIDOR. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR A BROAD CORRIDOR OF COUNTIES EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM THROUGHOUT THE DAY...AND MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THIS CORRIDOR. SOME LOCATIONS HAVE RECEIVED 3 TO 4 INCHES OF RAIN IN THE LAST 24 HOURS...AND ADDITIONAL RAIN CAN QUICKLY CAUSE FLOODING PROBLEMS. OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHEASTERN THIRD OF THE FORECAST AREA TODAY. THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:08 PM CDT | Flash Flood Warning | BMX | Lamar, Marion | 6 hr |
| May 17, 7:12 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 48 min |
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| May 17, 8:11 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 34 min |
| May 17, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 28 min |
| May 17, 9:17 PM CDT | Flash Flood Warning | BMX | Marengo | 6 hr |
| May 17, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 62 min |
| May 17, 10:25 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 35 min |
| May 17, 10:43 PM CDT | Flash Flood Warning | BMX | Cherokee, Etowah | 4 hr |
| May 17, 11:42 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 48 min |
| May 17, 11:55 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 18, 11:24 AM CDT | Flash Flood Warning | BMX | Calhoun | 4 hr |
| May 18, 11:51 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 54 min |
| May 18, 11:59 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 46 min |
| May 18, 12:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 50 min |
| May 18, 12:57 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 33 min |
| May 18, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Russell | 35 min |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.